Lightning, Richmond
- When
- July 27, 8:15 PM EST
- Where
- Richmond County, Central Portion
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.583, -74.150 (the zone’s center; the record gives no point)
Frequent lightning strikes downed numerous primary power lines throughout central Staten Island, centered around Elingtonville.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
Frequent lightning strikes downed numerous primary power lines throughout central Staten Island, centered around Elingtonville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jul 27, 2:40 PM EST, 5 hours 35 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED MARINE AND W/W/A
NATIONAL WEATHER SERVICE UPTON NY
340 PM EDT THU JUL 27 2006
.NEAR TERM (TONIGHT THROUGH FRIDAY NIGHT)...
TONIGHT WILL SEE A SURFACE LEE SIDE TROUGH DRIFT INTO THE CWA AND
FLATTEN. EXPECT THE AFTERNOON ACTIVITY...THAT WILL BE ALMOST
EXCLUSIVELY CONFINED TO INLAND AREAS...TO DIE OUT OR AT LEAST
DIMINISH SIGNIFICANTLY AFTER SUNSET. HOWEVER...AN UPPER LEVEL
DISTURBANCE MOVING IN FROM THE WEST LATER TONIGHT WILL FIRE
CONVECTION AGAIN WITH THE INLAND AREAS BEING THE MOST THREATEN.
THEN...LOOKING AT A BRIEF BREAK IN THE ACTION BEFORE CONVECTION
FIRES YET AGAIN DURING FRIDAY AFTERNOON. SOME OF THESE THUNDERSTORMS
MAY REACH SEVERE LEVELS AS FAIRLY IMPRESSIVE DYNAMICS MAY COME INTO
PLAY. ONCE AGAIN A LEE SIDE TROUGH DEVELOPS TO OUR WEST...BUT THIS
TIME SHOULD BE CONSIDERABLY SHARPER AS A STRONG MID LEVEL SHORT WAVE
APPROACHES. JUST HOW IMPRESSIVE THE SEVERE WEATHER INDICES BECOME
WILL DEPEND A GOOD DEAL ON JUST HOW MUCH CLOUD DEBRIS LINGERS FROM
THE OVERNIGHT HOURS. LESS CLOUD COVER WILL ALLOW THE AIRMASS TO
BECOME INCREASINGLY UNSTABLE AS THE DAY PROGRESSES. IF THIS PROVES
TRUE...THUNDERSTORMS DEVELOPMENT WILL BECOMING INCREASINGLY LIKELY
ALONG AND AHEAD OF THE LEE SIDE TROUGH. A SOUTHWESTERLY FLOW AT THE
SURFACE AHEAD OF THE TROUGH WILL WORK IN CONCERT WITH A WESTERLY
FLOW IN THE MID LEVELS AROUND 30 TO 35 KNOTS TO ORGANIZED THESE
STORMS. MAIN THREAT FROM THESE APPEAR TO BE STRONG WINDS FROM MID
AFTERNOON THROUGH EARLY EVENING. THEREAFTER...ACTIVITY SHOULD BEGIN
TO DIMINISH WITH LOSS OF HEAT ALTHOUGH THE THREAT WILL CONTINUE
ACROSS THE ZONES...ENDING ACROSS WEST AFTER MIDNIGHT AND ACROSS
EASTERN ZONES BEFORE DAYBREAK SATURDAY AS THE TROUGH MOVES OFFSHORE.
THIS SCENARIO IS BASED ON A COMPROMISE BETWEEN THE NAM AND GFS...
ALTHOUGH LEANING TO THE SLOWER NAM SOLUTION. IT JUST SEEMS THE GFS
IS TOO QUICK IN MOVING THE TROUGH THROUGH OUR AREA AND THUS DRYING
US OUT WITH STRONG BERMUDA HIGH IN PLACE.
TEMPERATURES SHOULD AVERAGE ABOUT 5 DEGREES OR SO ABOVE NORMAL
DURING TONIGHT AND FRIDAY NIGHT AND THEN 3 TO 5 DEGREES ABOVE DURING
THE DAY FRIDAY. USED A BLEND OF THE FWC AND MAV GUIDANCE THROUGH THE
NEAR TERM TO ACHIEVE THIS.
&&
.SHORT TERM (SATURDAY THROUGH SUNDAY)...
CONDITIONS IMPROVE SATURDAY IN THE WAKE OF THE TROUGH AS WESTERLY
SURFACE WINDS USHER IN A DRIER AIRMASS. ALTHOUGH IT WILL STILL BE
QUITE WARM...THE DRIER AIR WILL MEAN LOWER DEWPOINTS SO HEAT INDICES
SHOULD NOT BE TERRIBLY HIGHER THEN THE ACTUAL AMBIENT TEMPERATURE.
THE WESTERLY WINDS WILL CONTINUE SATURDAY NIGHT INTO SUNDAY WHICH
WILL BRING INCREASINGLY WARMER AIR INTO OUR REGION. HOWEVER SUNDAY
AFTERNOON WILL SEE A WEAK COLD FRONT DROP INTO OUR REGION. THE
INCREASING CLOUD COVER AND PRESENCE OF SHOWERS SHOULD KEEP
TEMPERATURES IN CHECK.
TEMPERATURES SHOULD CONTINUE TO AVERAGE ABOUT 5 DEGREES OR SO ABOVE
NORMAL SATURDAY NIGHT. HOTTEST DAY WILL BE SATURDAY WHEN
TEMPERATURES SHOULD CLIMB BETWEEN 8 AND 10 DEGREES ABOVE NORMAL. MAX
HEAT INDICES EXPECTED TO REACH INTO THE LOWER 100Z IN THE NEW JERSEY
METRO AREA DURING THE AFTERNOON. SUNDAY A BIT LOWER...BUT STILL AT
LEAST 5 DEGREES ABOVE NORMAL. AGAIN USED A BLEND OF THE FWC AND MAV
GUIDANCE TO ACHIEVE THIS RESULT THROUGH THE SHORT TERM.
&&
.LONG TERM (SUNDAY NIGHT THROUGH THURSDAY)...
BECAUSE OF SIGNIFICANT DIFFERENCES IN THE MEDIUM RANGE FORECAST
MODELS...THE CONFIDENCE IN THE DAY 4-7 FORECASTS IS LOW.
SYNOPTICALLY...A WEAK COLD FRONT EXTENDING FROM NW TO SE WILL
OSCILLATE BACK AND FORTH...CLOSE TO OUR AREA. THIS MEANS THERE WILL
BE AT LEAST A CHC OF SHOWERS AND TSTMS DAILY. IF THE FRONT REMAINS
NORTH OF THE REGION THROUGH THIS PERIOD...A PERSISTENT WEST FLOW
COULD PRODUCE A PRO-LONGED HEAT WAVE...STARTING ON SATURDAY. STAY
TUNED.
&&
.AVIATION...
MVFR HAZE WILL PERSIST THROUGH 18Z FRI. SCT TO MVFR BKN CIGS WILL
BECOME VFR BKN CIGS ARND 35 HUNDRED FT BY 20Z. AS A TROUGH
APPROACHES THE REGION...SCT TSTMS WILL DEVELOP AND ADVECT EAST AT
ARND 20 KT UNTIL AROUND 03Z...MAINLY FROM NYC NORTH AND WEST. HEAVY
RAINFALL AND LIGHTNING WILL BE THE MAIN THREAT WITH A POSSIBILITY OF
ISOLATED DAMAGING WIND GUSTS. REFER TO THE LATEST CONVECTIVE
COLLABORATIVE SHORT TERM FORECASTS FROM THE AWC FOR CONSTANT AREAL
UPDATES. WITH A PERSISTENT LOW LEVEL S WIND FLOW AND DEW PTS FROM 70
TO 75...IM THINKING THAT STRATUS WILL DEVELOP EARLIER AND BECOME
MORE WIDESPREAD THAN LAST NIGHT AND THIS MORNING. WIDESPREAD IFR
CIGS WILL LIKELY DEVELOP BETWEEN 06Z AND 09Z WITH VSBYS ALSO
LOWERING TO LOW END MVFR AND HIGH END IFR UNTIL 14Z FRI.
OUTLOOK...AS A STRONGER TROUGH APPROACHES THE REGION...MORE NUMEROUS
SHOWERS AND TSTMS ARE FORECAST 18Z FRI - 00Z SAT WITH THE POTENTIAL
FOR WIDELY SCT SEVERE TSTMS.
&&
.MARINE...
SOUTH TO SOUTHWEST WINDS AND SEAS WILL SLOWLY BUILD OVER THE NEXT 24
TO 36 HOURS. LEANED TOWARD THE NAM IN TERMS OF TIMING OF PASSAGE OF
TROUGH THE AREA FRIDAY NIGHT INTO SATURDAY MORNING. KEPT WITH THE
TREND OF TRIMMING OF A FOOT OFF WNA GUIDANCE ACROSS THE EASTERN HALF
OF THE OCEAN ZONES AS IT TENDS TO OVERDO WAVE HEIGHTS WITH AN
ONSHORE FLOW DURING THE WARMER MONTHS. STILL...MARGINAL SCA SEAS
EXPECTED ACROSS ALL OCEAN ZONES FRIDAY AFTERNOON AND FRIDAY
NIGHT...SO WILL GO WITH SCA DURING THIS PERIOD. LOOKS LIKE ANY WINDS
WILL STAY BELOW SCA LEVELS OUTSIDE OF ANY THUNDERSTORM GUSTS FRIDAY
AND FRIDAY NIGHT. WINDS AND SEAS SUBSIDE THIS WEEKEND INTO THE EARLY
PORTION OF NEXT WEEK.
&&
.HYDROLOGY...
ANY HEAVY RAIN SHOULD BE LOCALIZED AND BRIEF THROUGH TONIGHT SO NO
HYDROLOGIC PROBLEMS EXPECTED EXCEPT FOR SOME PONDING ON ROADWAYS AND
IN POOR DRAINAGE AREA. ON AVERAGE WE EXPECT TO SEE RAINFALL RANGE
FROM NEARLY 1/2 INCH ACROSS TO INTERIOR TO LESS THAN 1/10 INCH
ACROSS EASTERN ZONES THROUGH TONIGHT.
WITH THE POSSIBILITY OF TRAINING ECHOES FRIDAY AND FRIDAY NIGHT...
THERE WILL BE AN INCREASED THREAT FOR FLOODING ISSUES...HOWEVER WE
EXPECT THESE PROBLEMS SHOULD BE FAIRLY LIMITED IN BOTH SCOPE AND
SIGNIFICANCE. ON AVERAGE WE ARE LOOKING FOR BETWEEN 1/2 AND 3/4 OF
AN INCH FOR THE FRIDAY THROUGH FRIDAY NIGHT TIME FRAME.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FOR ANZ350-353-355
FROM 1 PM FRIDAY TO 6 AM SATURDAY.
&&HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE UPTON NY 359 PM EDT THU JUL 27 2006 CTZ005>012-NJZ002>006-011-NYZ067>081-281000- NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX- NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN- SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN- EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND- NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)- BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU- NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK- SOUTHEASTERN SUFFOLK- 359 PM EDT THU JUL 27 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS INTO THIS EVENING COULD PRODUCE GUSTY WINDS AND LOCALLY HEAVY RAIN...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS FRIDAY AFTERNOON AND EVENING MAY BE CAPABLE OF PRODUCING HEAVY RAIN AND DAMAGING WIND GUSTS. IN ADDITION... A HOT AND HUMID AIRMASS WILL BECOME ENTRENCHED OVER THE REGION THROUGH THIS TIME FRAME. HEAT INDEX VALUES MAY REACH HEAT ADVISORY CRITERIA IN THE NEW JERSEY METRO AREA SATURDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FRIDAY AFTERNOON. ANZ350-353-355-281000- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 359 PM EDT THU JUL 27 2006 ...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IN EFFECT FROM 1 PM FRIDAY TO 6 AM EDT SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS FRIDAY AFTERNOON AND EVENING MAY BE CAPABLE OF PRODUCING HEAVY RAIN AND VERY STRONG WIND GUSTS. A SMALL CRAFT ADVISORY FOR SEAS HAS BEEN POSTED FOR FRIDAY AND FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FRIDAY AFTERNOON. ANZ330-335-338-281000- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR- 359 PM EDT THU JUL 27 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS FRIDAY AFTERNOON AND EVENING MAY BE CAPABLE OF PRODUCING HEAVY RAIN AND VERY STRONG WIND GUSTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FRIDAY AFTERNOON.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 621 PM EDT THU JUL 27 2006 NJZ002-NYZ067-272315- ORANGE-WESTERN PASSAIC- 621 PM EDT THU JUL 27 2006 ...SPECIAL WEATHER STATEMENT FOR NEAR SEVERE THUNDERSTORMS FOR ORANGE AND PASSAIC COUNTIES... AT 619 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM OTISVILLE TO 6 MILES SOUTH OF UNIONVILLE TO HOPATCONG...AND MOVING EAST AT 30 MPH. THESE STORMS WILL BE... NEAR FLORIDA BY 640 PM. NEAR WARWICK BY 645 PM. NEAR GREENWOOD LAKE BY 650 PM. PEOPLE IN NORTHERN PASSAIC AND SOUTHERN ORANGE COUNTIES...INCLUDING THE CITIES OF FLORIDA...WARWICK...CHESTER AND GREENWOOD LAKE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. DANGEROUS CLOUD TO GROUND LIGHTNING...HEAVY DOWNPOURS...SMALL HAIL...AND WINDS IN EXCESS OF 40 MPH ARE EXPECTED WITH THESE STORMS. NV
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 644 PM EDT THU JUL 27 2006 NYZ067-272345- ORANGE- 644 PM EDT THU JUL 27 2006 ...SPECIAL WEATHER STATEMENT FOR NEAR SEVERE THUNDERSTORMS FOR ORANGE COUNTY... AT 640 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BLOOMINGBURG...AND MOVING EAST AT 20 MPH. THIS STORM WILL BE... NEAR MONTGOMERY BY 705 PM. NEAR WALDEN BY 715 PM. NEAR GARDNERTOWN BY 730 PM. 5 MILES NORTH OF NEWBURGH BY 735 PM. DANGEROUS CLOUD TO GROUND LIGHTNING...HEAVY DOWNPOURS...SMALL HAIL...AND WINDS IN EXCESS OF 40 MPH ARE EXPECTED WITH THIS STORM. NV
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 856 PM EDT THU JUL 27 2006 NYZ074>076-280200- KINGS (BROOKLYN)-QUEENS-RICHMOND (STATEN IS.)- 856 PM EDT THU JUL 27 2006 ...SPECIAL WEATHER STATEMENT FOR NEAR SEVERE THUNDERSTORMS FOR KINGS...QUEENS AND RICHMOND COUNTIES... AT 851 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM VERRAZANO-NARROWS BRIDGE TO 6 MILES SOUTHEAST OF HUGUENOT...AND MOVING EAST AT 35 MPH. THESE STORMS WILL BE... NEAR CANARSIE BY 905 PM. NEAR HOWARD BEACH BY 910 PM. NEAR KENNEDY AIRPORT BY 915 PM. PEOPLE IN EASTERN RICHMOND...KINGS AND SOUTHERN QUEENS COUNTIES... INCLUDING THE CITIES OF BAY RIDGE...VERRAZANO-NARROWS BRIDGE... TOMPKINSVILLE...CONEY ISLAND...CROWN HEIGHTS...FLATBUSH...CANARSIE... ROCKAWAY BEACH...HOWARD BEACH AND OZONE PARK...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. DANGEROUS CLOUD TO GROUND LIGHTNING...HEAVY DOWNPOURS...SMALL HAIL AND WINDS IN EXCESS OF 40 MPH ARE EXPECTED WITH THESE STORMS. NV
The Philadelphia radar (KDIX), 74 km away, was scanning. The volume nearest the first event began at 01:16 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2006Every state in 2006This day in weather historyWarnings in New York, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525888.